Presentation and Status in Health Basket
20 x 500 mg
Adults: 2 tablets, 3 times daily.
Relief of mild to moderate pain of acute musculoskeletal disorders.
Known hypersensitivity to either of the components of the preparation. Because of the anticholinergic effect of orphenadrine, Muscol should not be used in patients with glaucoma, prostatic hypertrophy or obstruction of the bladder neck, untreated urinary retention, stenosing peptic ulcer, pyloric or duodenal obstruction, achalasia (esophageal spasm), porphyria. Myasthenia gravis. Breastfeeding. Muscol should not be administered concurrently with propoxyphene-containing preparations.
Muscol should be administered with care to patients with impaired kidney or liver function. Use with caution in patients with micturition difficulties
Concomitant treatment with other medicines that contain orphenadrine or paracetamol is not recommended. This drug may impair the ability of patients to engage in potentially hazardous activities requiring mental alertness, such as driving a car or operating machinery. Ambulatory patients should therefore, be cautioned accordingly. Similarly, children should be warned not to participate in activities such as riding a bicycle or playing near traffic. Because of the orphenadrine component, Muscol should be administered with caution to patients with tachycardia, cardiac decompensation, coronary insufficiency, cardiac arrhythmias or previous complaints of impeded micturition.
Safety of continuous long-term therapy with orphenadrine has not been established. Therefore, if orphenadrine is prescribed for prolonged use, periodic monitoring of blood, urine, kidney and liver function values is recommended.Paracetamol has been associated with a risk of rare but serious skin reactions. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain paracetamol. These reactions can occur with first-time use of paracetamol or at any time while it is being taken. Anyone who develops a skin rash or reaction while using paracetamol should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with paracetamol should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.
For full detail please see prescribing information.
Adverse effects are mainly due to the anti-cholinergic action of orphenadrine and are usually associated with higher doses.
Orphenadrine citrate: More common reactions, The known adverse effects include; dryness of the mouth, tachycardia, palpitation, urinary hesitancy or retention, blurred vision, dilation of the pupils, increased ocular tension, weakness, nausea, headache, dizziness, restlessness, gastrointestinal disturbances, constipation and drowsiness. These effects can usually be eliminated by reducing the dose.
For full details please see prescribing information.
Paracetamol/Anticoagulants: Regular administration of paracetamol may enhance the activity of coumarin anticoagulants administered concomitantly. Occasional doses have no significant effect.
Paracetamol/Hepatic Enzyme-Inducing Agents/Hepatotoxic Medications/Alcohol: Concurrent administration of enzyme inducers and paracetamol may decrease the therapeutic effect of paracetamol, probably because of increased metabolism resulting from induction of hepatic microsomal enzyme activity. The risk of hepatotoxicity with single toxic doses or prolonged use of high doses of paracetamol may be increased in patients consuming alcoholic beverages or in patients taking other hepatotoxic medications.
Paracetamol/ Salicylates/ Other Non-Steroidal Anti-Inflammatory Drugs (NSAIDs): Chronic high-dose administration of paracetamol with salicylates and/or other non-steroidal anti-inflammatory drugs increases the risk of analgesic nephropathy.
Paracetamol/ Drugs that Decrease or Increase Gastric Emptying: Paracetamol absorption is increased by medicines that increase gastric emptying, e.g. metoclopramide, and decreased by medicines that decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties and narcotic analgesics.
Paracetamol/Chloramphenicol: Paracetamol may increase chloramphenicol concentrations. Paracetamol/Cholestyramine: Cholestyramine may reduce the absorption of paracetamol. Oral doses of cholestyramine and paracetamol should be given at least 1 hour apart.
Paracetamol/Probenecid: The concomitant administration of Probenecid increases the mean plasma elimination half-life of acetaminophen which can lead to increased plasma concentrations.
Orphenadrine/ Other Anticholinergic Agents (e.g.: Phenothiazines)/Drugs with antimuscarinic properties (e.g.Antihistamines, Antispasmodics, Antiarrhythmics such as Disopyramide): Concomitant administration may potentiate the anticholinergic effects such as dry mouth and urine retention.
Orphenadrine/ Propoxyphene: A few instances of tremors, mental confusion and anxiety have been reported during concomitant use.
Orphenadrine/ Alcohol/ General Anesthetics/ Other CNS Depressants/ Monoamine Oxidase Inhibitors/ Tricyclic Antidepressants/Sedatives/Tranquillizers/Marcotic analgesics, Barbiturates/OtherMuscle Relexant /Dopaminergic Antiparkinsonian Drugs including Amantadine: Concurrent use may increase the effects of either of these medications.
Pregnancy and Lactation
Pregnancy: Safety of use in pregnancy has not been established.
Breastfeeding: Muscol should not be taken during lactation as orphenadrine and paracetamol are excreted into breast milk.
No specific information is available on overdose with Muscol. Overdose of paracetamol can result in severe liver damage and sometimes acute renal tubular necrosis.
Symptoms and Signs: Orphenadrine overdose: Known symptoms of overdose with orphenadrine include tachycardia, excitement, confusion and delirium leading to coma. Convulsions, dilated pupils and urinary retention may occur. Paracetamol overdose: Toxic symptoms following an overdose with paracetamol include vomiting, abdominal pain, hypotension, sweating, central stimulation with exhilaration and convulsions in children, drowsiness, respiratory depression, cyanosis and coma. In adults, hepatotoxicity may occur after ingestion of a single dose of paracetamol 10 to 15g; a dose of 25g or more is potentially fatal. Symptoms during the first two days of acute poisoning by paracetamol do not reflect the potential seriousness of the intoxication. Major manifestations of liver failure such as jaundice, hypoglycaemia and metabolic acidosis may take at least three days to develop.
Treatment: Prompt treatment is essential even when there are no obvious symptoms. In cases of overdose, methods of reducing absorption of ingested medicine are important. Prompt administration of activated charcoal 50 g in 150 mL of water and 150 ml sorbitol 50% solution by mouth may reduce absorption. It is recommended that intravenous fluids such as normal saline be given concurrently. Gastric lavage is indicated if the patient is unwilling or unable to drink an activated charcoal/sorbitol mixture. If the history suggests that paracetamol 150 mg/kg body weight or 15 g total or more has been ingested, administer the following antidote: Intravenous acetylcysteine 20%: Administer acetylcysteine immediately without waiting for positive urine test or plasma level results if 8 hours or less since overdose ingestion. Initial dose 150 mg/kg over 15 minutes, followed by continuous infusion of 50 mg/kg in glucose 5% 500 ml over four hours and 100 mg/kg in glucose 5% 1 L over 16 hours. If more than eight hours have elapsed since the overdose was taken, the antidote may be less effective. Convulsions and delirium respond to relatively large doses of diazepam, preferably by mouth. Adequate hydration of the patient is important.